Increased benzodiazepine‐like activity is neither necessary nor sufficient to explain acute hepatic encephalopathy in the thioacetamide‐treated rat

Peter Widler, Hans U. Fisch, Peter Schoch, Arthur Zimmermann, Thomas E. Schläpfer, Jürg Reichen

Research output: Contribution to journalArticlepeer-review

Abstract

Increased levels of natural benzodiazepine receptor agonists, produced in the body (endogenous) or ingested with food (exogenous) have been proposed as one of the factors causing hepatic encephalopathy in both experimental animals and human subjects. However, the divergent response of hepatic encephalopathy to benzodiazepine antagonists sheds doubt on this attractive hypothesis. Acute liver failure was induced in male Sprague‐Dawley rats (n = 17) with intraperitoneal thioacetamide (600 mg/kg/day for 3 days) while 14 control rats received vehicle only. Acute liver failure developed in all treated rats (AST: 1,898 ± 1,359 IU/L vs. controls, 45 ± 5 IU/L, p < 0.005; bilirubin: 36 ± 27 μmol/L vs. controls, 1.5 ± 0.5 μmol/L, p < 0.005; centrizonal necrosis) and grade 3 or 4 hepatic encephalopathy (neurologic assessment and activity monitoring). However, benzodiazepine receptor ligand activity, measured in the supernatant of whole‐brain homogenates with a [3H]fiumazenil binding competition assay, was clearly increased in only 1 of 17 rats with acute liver failure compared with controls (52.7 ± 34.1 vs. 44.3 ± 18.9 ng diazepam equivalents/gm; NS). To evaluate whether the reported increase in benzodiazepine receptor ligand activity could be due to prolonged residence of exogenous benzodiazepine‐like substances, additional rats with acute liver failure and controls were treated with diazepam (five doses of 0.5 mg/kg at 12‐hr intervals by gavage). Benzodiazepine receptor ligand activity was greater in animals with acute liver failure than in controls (223 ± 65 vs. 103 ± 23 ng diazepam equivalents/gm; p < 0.002) 1 to 3 hr after the last diazepam dose. Increased tissue levels of benzodiazepine receptor ligand activity are therefore neither necessary nor sufficient to explain the pathogenesis of hepatic encephalopathy in acute liver failure. We conclude that increased tissue levels of benzodiazepine receptor agonists in hepatic encephalopathy could be due to prolonged residence of exogenous benzodiazepine‐like compounds of pharmaceutical or natural origin. (HEPATOLOGY 1993;18:1459–1464.)

Original languageEnglish (US)
Pages (from-to)1459-1464
Number of pages6
JournalHepatology
Volume18
Issue number6
DOIs
StatePublished - Dec 1993
Externally publishedYes

ASJC Scopus subject areas

  • Hepatology

Fingerprint Dive into the research topics of 'Increased benzodiazepine‐like activity is neither necessary nor sufficient to explain acute hepatic encephalopathy in the thioacetamide‐treated rat'. Together they form a unique fingerprint.

Cite this